IDEAS home Printed from https://ideas.repec.org/a/oup/biomet/v99y2012i4p981-988.html
   My bibliography  Save this article

Finite population estimators in stochastic search variable selection

Author

Listed:
  • Merlise A. Clyde
  • Joyee Ghosh

Abstract

Monte Carlo algorithms are commonly used to identify a set of models for Bayesian model selection or model averaging. Because empirical frequencies of models are often zero or one in high-dimensional problems, posterior probabilities calculated from the observed marginal likelihoods, renormalized over the sampled models, are often employed. Such estimates are the only recourse in several newer stochastic search algorithms. In this paper, we prove that renormalization of posterior probabilities over the set of sampled models generally leads to bias that may dominate mean squared error. Viewing the model space as a finite population, we propose a new estimator based on a ratio of Horvitz--Thompson estimators that incorporates observed marginal likelihoods, but is approximately unbiased. This is shown to lead to a reduction in mean squared error compared to the empirical or renormalized estimators, with little increase in computational cost. Copyright 2012, Oxford University Press.

Suggested Citation

  • Merlise A. Clyde & Joyee Ghosh, 2012. "Finite population estimators in stochastic search variable selection," Biometrika, Biometrika Trust, vol. 99(4), pages 981-988.
  • Handle: RePEc:oup:biomet:v:99:y:2012:i:4:p:981-988
    as

    Download full text from publisher

    File URL: http://hdl.handle.net/10.1093/biomet/ass040
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Liquet, BenoƮt & Bottolo, Leonardo & Campanella, Gianluca & Richardson, Sylvia & Chadeau-Hyam, Marc, 2016. "R2GUESS: A Graphics Processing Unit-Based R Package for Bayesian Variable Selection Regression of Multivariate Responses," Journal of Statistical Software, Foundation for Open Access Statistics, vol. 69(i02).

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:oup:biomet:v:99:y:2012:i:4:p:981-988. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Oxford University Press). General contact details of provider: https://academic.oup.com/biomet .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.